Missouri, 2023

Hail and Damaging Winds in Missouri, May 8 to 9, 2023

May 8 to 9, 2023 · NWS SGF · 47 events in 8 counties and zones

Storms developed over the central Plains near the Kansas and Nebraska border during the afternoon of the 7th and moved southeastward across central and south central Missouri from the pre-dawn hours to the early morning of the 8th. These storms left an outflow boundary over central Missouri that sparked a second round of storms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms developed over the central Plains near the Kansas and Nebraska border during the afternoon of the 7th and moved southeastward across central and south central Missouri from the pre-dawn hours to the early morning of the 8th. These storms left an outflow boundary over central Missouri that sparked a second round of storms during the afternoon. These storms were much stronger and produced hail across central Missouri through the evening of the 8th. The strongest storm produced hail to the size of baseballs in Dent County near Stone Hill. Rainfall amounts over two inches occurred with these storms near Nevada, Lake of the Ozarks, and north of Salem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 2:38 PM CST, 18 minutes earlier.

Area forecast discussion, May 8, 2:38 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
338 PM CDT Mon May 8 2023

Key Messages:

1. Strong to severe storms will be possible this afternoon and
evening. Hail up to 2" or larger and damaging wind gusts are
possible.

2. Potential for severe thunderstorms Tuesday afternoon/evening,
but with limited confidence.

2. An active weather pattern will remain across the area this week
with several chances for rain. It will not rain during the entire
period but rain chances will occur at times each day. A few
strong storms will be possible.

3. Above normal temperatures will occur this week.

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon May 8 2023

Convection is already initiating along the front this afternoon.
Expect rapid development given 4,000-5,000 J/kg of SBCAPE,
including substantial instability in the hail growth zone thanks
to steep (8-9 C/km) lapse rates aloft. Effective bulk shear on the
order of 35-45 kts is mostly unidirectional, which will promote
splitting cells and upscale growth of cells and clusters. The
majority of severe storms will initially have a 1.5-2 inch hail
threat, with the strongest and longest lived having a threat for
greater than 2 inches. Over time, as storms grow upscale, the
damaging wind threat will become more dominant. Given poor
directional shear and minimal low level shear, the tornado threat
is very low.

Storms development is generally along the Highway 54 corridor
right now, but will gradually shift south along with the front
through the evening and into tonight. The severe risk is only
expected to last until late evening and should subside by midnight
or earlier.

Overnight, the front looks to set up over or near the southwestern
CWA (oriented northwest to southeast). Some isolated to perhaps
scattered conditions may occur in the vicinity of the front
overnight into Tuesday, but confidence in the coverage is limited.

Bigger questions come into play for Tuesday as some guidance
shows an MCS moving along the front from Kansas into southwest
Missouri Tuesday afternoon and evening. Confidence in details
surrounding this potential is low given the multiple variables
involved. If the MCS does develop upstream, the extent of severity
will be largely dependent on the evolution of instability during
the day Tuesday. That being said, severe storms with mainly a
damaging wind threat are possible but highly conditional. Overall,
looking for highs in the 80s again with chances for showers and
storms mainly over the southwestern half of the CWA Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 330 PM CDT Mon May 8 2023

An unsettled pattern will remain over the region this week with
several chances for rain at times. An upper level ridge will
remain over the region through much of the week with warmer
conditions as highs in the 80s occur each day.

An upper level low will move north across the Plains Wednesday
into Thursday and the lift should support showers and storms
across the area at times from Wednesday into the end of the week.
It will not rain the entire period for any given location though
but several chances for rain will occur. The trough will then
move south through area later this weekend into next week bringing
additional rain chances to the area. The trough will also push
the ridge off to the east with highs in the 70s occurring early
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon May 8 2023

Showers and thunderstorms are expected to develop later this
afternoon and and linger into Tuesday. Exact coverage over this
convection is uncertain, making the forecast confidence low for
exact details. Severe thunderstorms with hail to around 2 inches
and damaging wind gusts will be possible through this evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Wise/Titus
AVIATION...Titus
Hazardous weather outlook, May 8, 1:47 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
247 PM CDT Mon May 8 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
247 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will develop this afternoon and evening. Some of
these storms are expected to be strong to severe storms with hail
up to the size of golf balls or larger and damaging winds gusts
as the main risks.

Locally heavy rainfall will be possible with these rounds of
rain. Widespread flooding is not expected but localized minor
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the week. There are still questions on the exact timing
and exact locations affected each day but thunderstorm chances
exist each day but will not be a total washout. Locally heavy
rainfall and a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The St Louis radar (KLSX), 130 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

45 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Phelps

When
May 8, 2:56 PM CST
Where
Phelps County, 5.57 mi NW of Seaton
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -91.700

Nickle to Quarter sized hail was reported.

Hail, Phelps

When
May 8, 3:20 PM CST
Where
Phelps County, 2.14 mi SSE of Austria
Measured
2 in hail
Property damage
$25,000
Reported by
Public
Coordinates
37.840, -91.590

Golf ball to hen egg sized hail was reported in a mostly rural area. At lease one home and a vehicle suffered minor damage.

Hail, Dent

When
May 8, 3:45 PM CST
Where
Dent County, 2.14 mi SW of Short Bend
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.730, -91.460

Golf ball to hen egg sized hail was reported in a mostly rural area. One home had minor roof damage.

Hail, Dent

When
May 8, 3:54 PM CST
Where
Dent County, 5.31 mi NNW of Stone Hill
Measured
2.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
37.670, -91.390

Hail from half dollar to baseballs in sized occurred as multiple rounds of storms moved through the region over a 30 minute period. The area is rather rural but some campers and a few vehicles were damaged.

Hail, St. Clair

When
May 8, 4:02 PM CST
Where
St. Clair County, 1.76 mi NW of Chloe
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -93.750

Quarter sized hail was reported.

Hail, Dent

When
May 8, 4:11 PM CST
Where
Dent County, 1.76 mi SE of Gano
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -91.550

Nickle to Quarter sized hail was reported via MPing.

Hail, St. Clair

When
May 8, 4:12 PM CST
Where
St. Clair County, 0.69 mi S of Appleton City
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -94.030

Nickle to quarter sized hail was reported.

Hail, Phelps

When
May 8, 4:21 PM CST
Where
Phelps County, 0.88 mi SW of Rolla
Measured
0.75 in hail
Reported by
Public
Coordinates
37.940, -91.780

Penny sized hail was reported.

Hail, Phelps

When
May 8, 4:25 PM CST
Where
Phelps County, Rolla
Measured
0.88 in hail
Reported by
Public
Coordinates
37.950, -91.770

Nickle sized hail was reported.

Hail, Dent

When
May 8, 4:31 PM CST
Where
Dent County, 4.29 mi NW of Stone Hill
Measured
2.5 in hail
Property damage
$30,000
Reported by
Public
Coordinates
37.640, -91.410

Golf ball to tennis ball sized hail was reported in a mostly rural area. One home and a business suffered roof damage.

Hail, Camden

When
May 8, 4:40 PM CST
Where
Camden County, 1.09 mi W of Osage Iron Works
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -92.990

Quarter sized hail was reported.

Hail, Phelps

When
May 8, 4:46 PM CST
Where
Phelps County, 4.28 mi SW of Zion Hill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.890, -91.690

Half dollar sized hail was reported.

Hail, Camden

When
May 8, 5:03 PM CST
Where
Camden County, 1.76 mi NE of Neongwah
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.050, -92.780

Nickle sized hail was reported.

Hail, Camden

When
May 8, 5:12 PM CST
Where
Camden County, 2.28 mi WSW of Hahatonka
Measured
1.5 in hail
Reported by
Public
Coordinates
37.990, -92.820

Ping pong ball sized hail was reported in a mainly rural area.

Hail, Dent

When
May 8, 5:14 PM CST
Where
Dent County, 0.55 mi E of Boss
Measured
1.75 in hail
Reported by
Public
Coordinates
37.650, -91.190

Golf ball sized hail was reported in a mostly rural area.

Hail, Camden

When
May 8, 5:15 PM CST
Where
Camden County, 2.14 mi SE of Lake Ozarks West
Measured
1.75 in hail
Property damage
$500,000
Reported by
Public
Coordinates
38.160, -92.900

Golf ball sized hail was reported near the Mimosa Beach Resort. Several docks, boats and other buildings received roof and window damage.

Hail, Phelps

When
May 8, 5:19 PM CST
Where
Phelps County, 1.49 mi SSE of Dillon
Measured
0.75 in hail
Reported by
Public
Coordinates
37.950, -91.710

Penny sized hail was reported via MPing.

Hail, Camden

When
May 8, 5:20 PM CST
Where
Camden County, 2.34 mi SSW of Hurricane Deck
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -92.820

Quarter sized hail was reported.

Hail, Camden

When
May 8, 5:24 PM CST
Where
Camden County, Sunrise Beach
Measured
2 in hail
Property damage
$2.0 million
Reported by
Public
Coordinates
38.180, -92.780

Hen egg sized hail was reported. Multiple vehicles, trailers and businesses suffered damage from hail.

Hail, Camden

When
May 8, 5:25 PM CST
Where
Camden County, 1.29 mi ESE of Linn Creek
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -92.700

Quarter sized hail was reported.

Hail, Camden

When
May 8, 5:25 PM CST
Where
Camden County, 1.38 mi N of Camdenton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.020, -92.750

Up to ping Pong ball sized hail was reported in a mostly rural area.

Hail, Pulaski

When
May 8, 5:25 PM CST
Where
Pulaski County, 3.5 mi S of Hawkeye
Measured
1.25 in hail
Reported by
Public
Coordinates
37.950, -92.390

Half dollar sized hail was reported in a mostly rural area.

Hail, Camden

When
May 8, 5:30 PM CST
Where
Camden County, Sunrise Beach
Measured
1.5 in hail
Property damage
$500,000
Reported by
Public
Coordinates
38.180, -92.780

Ping pong ball sized hail resulted in roof and vehicle damage.

Hail, Pulaski

When
May 8, 5:36 PM CST
Where
Pulaski County, Crocker
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.950, -92.270

Ping pong ball sized hail was reported.

Hail, Camden

When
May 8, 5:47 PM CST
Where
Camden County, Montreal
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -92.600

Quarter sized hail was reported.

Hail, Camden

When
May 8, 5:48 PM CST
Where
Camden County, 0.54 mi W of Damsel
Measured
1.5 in hail
Reported by
Public
Coordinates
38.120, -92.690

Ping pong ball sized hail was reported in a mostly rural area.

Hail, Phelps

When
May 8, 5:55 PM CST
Where
Phelps County, 2.81 mi ESE of Vida
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.840, -91.770

Quarter sized hail was reported.

Hail, Pulaski

When
May 8, 5:55 PM CST
Where
Pulaski County, 0.88 mi NW of Gospel Ridge
Measured
1.5 in hail
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
37.830, -92.180

Pin pong ball sized hail was reported. Several homes and vehicles suffered minor damage.

Hail, Vernon

When
May 8, 5:55 PM CST
Where
Vernon County, 4.28 mi NW of Fair Haven
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -94.240

Dime to quarter sized hail was reported.

Hail, Dent

When
May 8, 5:59 PM CST
Where
Dent County, 0.69 mi N of Lake Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -91.680

Quarter sized hail was reported.

Hail, Phelps

When
May 8, 6:00 PM CST
Where
Phelps County, 3.88 mi W of Seaton
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -91.690

Nickle to quarter sized hail was reported.

Hail, Pulaski

When
May 8, 6:04 PM CST
Where
Pulaski County, 0.69 mi S of St Robert
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.810, -92.230

Dime to quarter sized hail was reported.

Hail, Vernon

When
May 8, 6:05 PM CST
Where
Vernon County, 4.28 mi NW of Fair Haven
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -94.240

Dime to Quarter sized hail was reported. Hail fell for at least 20 minutes.

Hail, Pulaski

When
May 8, 6:15 PM CST
Where
Pulaski County, Buckhorn
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -92.270

Quarter sized hail was reported.

Hail, Pulaski

When
May 8, 6:24 PM CST
Where
Pulaski County, Buckhorn
Measured
1.25 in hail
Reported by
Public
Coordinates
37.780, -92.270

Half dollar sized hail was reported in a mostly rural area.

Hail, Vernon

When
May 8, 6:25 PM CST
Where
Vernon County, 4.09 mi NNW of Nevada
Measured
1.75 in hail
Reported by
Public
Coordinates
37.880, -94.410

Golf ball sized hail was reported in a mainly rural area.

Hail, Pulaski

When
May 8, 6:30 PM CST
Where
Pulaski County, 2.14 mi NW of St Robert
Measured
1.25 in hail
Reported by
Public
Coordinates
37.840, -92.260

Half dollar sized hail was reported in a mostly rural area.

Hail, Vernon

When
May 8, 6:33 PM CST
Where
Vernon County, 1.78 mi WNW of Nevada Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -94.350

Quarter sized hail was reported.

Hail, Vernon

When
May 8, 6:34 PM CST
Where
Vernon County, 1.78 mi WNW of Nevada Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -94.350

Quarter sized hail was reported.

Hail, Vernon

When
May 8, 6:45 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada to 0.97 mi SSW of Nevada Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.840, -94.350

Half dollar sized hail was reported in a mostly rural area.

Hail, Vernon

When
May 8, 6:49 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
0.75 in hail
Reported by
Public
Coordinates
37.840, -94.350

Penny sized hail was reported.

Hail, Vernon

When
May 8, 7:15 PM CST
Where
Vernon County, 0.88 mi NW of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -94.530

Quarter sized hail was reported.

Hail, Vernon

When
May 8, 7:48 PM CST
Where
Vernon County, 0.88 mi SE of Milo
Measured
1.5 in hail
Reported by
Public
Coordinates
37.740, -94.310

Ping pong ball sized hail was reported in a mostly rural area along with winds estimated at 60 mph.

Hail, Vernon

When
May 8, 8:01 PM CST
Where
Vernon County, 1.29 mi ESE of Moundville
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -94.450

Quarter sized hail was reported.

Hail, Howell

When
May 8, 8:35 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.990, -91.970

Quarter sized hail was reported.

Thunderstorm Wind, Howell

When
May 8, 9:30 PM CST
Where
Howell County, 2.06 mi N of White Church to 3.09 mi ENE of White Church
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Utility Company
Coordinates
36.880, -91.775

Multiple power poles and lines were reported down with nearly 100 homes reported without power.

Thunderstorm Wind, Jasper

When
May 9, 6:05 PM CST
Where
Jasper County, 1.3 mi ENE of Jasper
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
37.340, -94.300

A significant portion of the roof of a business was removed by high winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094123, 1094263, 1094264, 1094269, 1094125, 1094127, 1094128, 1094129, 1094130, 1094266, 1094131, 1094133, 1094227, 1094230, 1094259, 1094256, 1094136, 1094139, 1094265, 1094137, 1094238, 1094244, 1094231, 1094229, 1094138, 1094236, 1094142, 1094145, 1094150, 1094141, 1094140, 1094144, 1094151, 1094143, 1094241, 1094234, 1094239, 1094146, 1094147, 1094237, and more.